Maine, 2019

Heat in Maine, July 20, 2019

July 20, 2019 · NWS CAR · 7 events in 7 counties and zones

Unusually hot temperatures occurred across the region during the 20th. Across portions of the Central Highlands and Downeast Maine apparent temperatures reached Heat Advisory levels.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Unusually hot temperatures occurred across the region during the 20th. Across portions of the Central Highlands and Downeast Maine apparent temperatures reached Heat Advisory levels. The combination of temperatures ranging from the upper 80s to the mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon. A cold front crossed the region during the 21st with lower temperatures and dewpoints in the wake of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 20, 5:35 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 5:35 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
635 AM EDT Sat Jul 20 2019

.SYNOPSIS...
A cold front will approach Saturday and slowly cross the area
Sunday. The front will stall across the Gulf of Maine Monday.
Low pressure will move along the front Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
630am Update...
No changes needed other than to copy in current conditions. Dry
to start out the day, with mostly sunny skies.

Previous Discussion...
Warm and muggy start to what's going to be a hot day. Heat
advisory remains in effect for much of Downeast except immediate
coast, with heat indices up to 100. Temperatures will top out
in the low to mid 90s for much of Downeast, and dewpoints around
70 will lead to these 100 degree heat indices. Hot in Northern
Maine as well, though just a bit less hot and less humid, with
heat advisory criteria not being reached. Forecast favors the
warm side of guidance...around the 75th percentile of guidance
or a touch warmer...as models tend to not go quite hot enough on
anomalous days like this when there is a westerly breeze at low
levels.

Despite the hot/humid airmass today, not expecting much in the
way of convection due to warm air at mid levels capping
convection, and the lack of any notable mid or upper level
forcing. Still, went with isolated storms most areas in case the
cap can break.

As an upper level trough approaches in the late afternoon and
early evening along with a weak surface cold front, things could
get more interesting with storms potentially moving into our
area from the west. However, convection allowing models are
coming up with wildly different locations of the convection,
some having it over far Northern Maine and others having it over
Western Maine and Central Highlands. If any storms do tend to
be stronger, best chance for this to occur is in western
portions of the forecast area. Can't rule out isolated to
scattered convection persisting through the night as the warm,
moist airmass persists, though as we head through the night any
convection is less likely to be surface-based.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will slowly cross the region on Sunday with
showers and thunderstorms expected. The big question is whether
or not we see any strong to severe storms with the front. The
0-6 km shear is forecast to be 40 to 50 kts with surface based
capes 1000-1500J. There will be plenty of low level moisture in
place with dew points expected to be in the low to mid 60s but
lapse rates are not all that steep. In any event, have decided
to mention gusty winds with any storms on Sunday considering the
strong winds aloft. Hail not a big concern with high freezing
levels. However, precipitable water values will be running 1.5
to 2.0 inches so will also mention possibility of locally heavy
rainfall on Sunday. It will not be as warm on Sunday with highs
expected to range from around 80 north and mid to upper 80s
downeast. The cold front will exit the downeast coast early
Sunday evening, with any showers and thunderstorms ending early
evening followed by clearing skies. It will also turn much less
humid and cooler Sunday night in the wake of the front. The
front will stall to the south of the Gulf of Maine on Monday
with weak high pressure building in bringing partial sunshine
along with seasonally warm temperatures for this time of year.
A weak area of low pressure is expected to track northeast along
the stalled frontal boundary to our south Monday night with the
chance of rain later Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The aforementioned low will track northeast toward the Canadian
Maritimes late Tuesday. Expect the chance of rain Tuesday,
especially central and downeast areas. Tuesday night will be
partly to mostly cloudy and dry behind the low. An upper trof
will cross the region on Wednesday with the chance for showers.
This will be followed by higher pressure and mainly dry weather
Thursday and Friday. Temperatures through the period will be
close to normal for this time of year.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Generally VFR today into tonight. Exceptions are
patchy morning fog, which so far is avoiding the terminals, and
any afternoon/evening convection which could briefly lower
ceilings/visibility. Winds today will top out around 10 knots
out of the west/southwest, though locally stronger winds are
possible near any convection late today into this evening.

SHORT TERM: Outlook Sunday through Wednesday

Sunday...VFR with MVFR possible at times in scattered showers
and thunderstorms. Any thunderstorms may be accompanied by gusty
winds and locally heavy rainfall.

Sunday night thru Monday...VFR.

Monday night thru Tuesday...VFR/MVFR. Rain, especially KBGR/KBHB terminals.

Wednesday...VFR.

&&

.MARINE...
NEAR TERM: Conditions remaining below small craft levels. Low
clouds and fog especially this morning.

SHORT TERM: Winds/seas expected to be below SCA levels through
the period. Winds/waves could be locally higher in any
thunderstorms Sunday.

&&

.CLIMATE...
Near record high temperatures possible Saturday. The record
high temperature in Bangor on Saturday, 7/20 is 96F set in 1991,
and we are forecasting 94F. In Millinocket, the record high on
7/20 is 93F set in 1991, and we are forecasting 92F. The
records in Caribou and Houlton appear to be out of reach at this
time.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from 11 AM this morning to 6 PM EDT this evening
     for MEZ011-015>017-031-032.
     Beach Hazards Statement through this evening for MEZ029-030.
MARINE...None.

&&

Near Term...Foisy
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Climate...Foisy
Hazardous weather outlook, Jul 20, 2:43 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
343 AM EDT Sat Jul 20 2019

MEZ001>006-010-210745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
343 AM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-210745-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
343 AM EDT Sat Jul 20 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-210745-
Coastal Hancock-Coastal Washington-
343 AM EDT Sat Jul 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Any thunderstorms
may be accompanied by gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
343 AM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Southern Penobscot

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Interior Hancock

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Central Washington

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Central Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Coastal Hancock

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Coastal Washington

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Central Penobscot

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

Heat, Southern Piscataquis

When
July 20, 10:00 AM EST to 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

A combination of temperatures ranging from the upper 80s to mid 90s...with dewpoints around 70...produced Heat Index values ranging from the mid 90s to near 100 degrees during the afternoon.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841486, 841487, 841488, 841489, 841490, 841492, 841493.